Norpramin Side Effects May Increase Risk of Heart Problems: FDA
The FDA warned Wednesday that side effects of the antidepressant Norpramin may disturb heart rhythms in some patients, potentially causing seizures and death. The drug also has been found to have a higher rate of overdoses leading to death than other antidepressants.
Sanofi-Aventis, which manufactures Norpramin (desipramine hydrochloride tablets USP), sent a letter to doctors on December 2, alerting them to changes to the prescribing information for the antidepressant, which belongs to the tricyclic family of drugs. The older class of antidepressants also includes Anafranil, Ascendin, Tofranil and others.
The new safety information about the potential Norpramin side effects urges doctors to be extremely cautious when prescribing the drug to patients who have a family history of heart problems. The label changes also include warnings against the risk of overdose, which appear to result in death more often for Norpramin users.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
Sanofi-Aventis indicates in their “Dear Healthcare Professional” letter that Norpramin has resulted in the sudden deaths of some patients. The drug is particularly dangerous to people with a family history of sudden death, cardiac dysrhythmias or cardiac conduction disturbances. Disrupted heart rhythms and death are often preceded by seizures.
The prescribing information also contains a number of details alerting what doctors should look for in electrocardiographic readings that could be signs of a Norpramin overdose. It warns that the drug has a high death rate from overdose compared to other tricyclics, and recommends that doctors use activated charcoal on patients showing early signs overdose.
"*" indicates required fields
More Top Stories
A new report indicates the U.S. Navy is struggling to process tens of thousands of Camp Lejeune water poisoning claims due to a lack of resources.
A group of plaintiffs have filed a motion with the U.S. JPML seeking consolidation of all Bard implanted port lawsuits before one judge for pretrial proceedings.
A Tepezza hearing loss lawsuit accuses the manufacturer of failing to provide adequate warning about the risks of the thyroid eye disease drug.